Rss Feed
Tweeter button
Facebook button

Your Good Health: Blood-pressure medications leave senior in quandary

Dear Dr. Roach: I wonder if you could comment on the negative side-effects of various blood-pressure medications for those over 65 — particularly folks who are 80-plus.

Should a person be on more than two medications if one’s blood pressure is generally 150-160/70-80? Does the answer change if the person also has chronic atrial fibrillation?

I am on three blood pressure medications meds, have chronic atrial fibrillation and have had extremely bad lightheadedness, to the point of altering my quality of life. I am on one medication (clonidine) that was listed as having many side- effects, like the ones I mentioned. I checked with my pharmacist and got the same info: It’s not good for seniors. Atenolol also was listed as not being good for seniors. Websites said clonidine could cause older adults to have “memory issues,” such as brain fog, which I have experienced. No fun for sure.

I am currently going off of clonidine and did a dumb thing. I stopped it suddenly and had really bad side-effects. I know better, but my doctor was out of town and I was dealing with severe side- effects.

Now those are slowly subsiding. I am currently taking two meds and awaiting advice from my doctor on which meds to stay on or a change in dosages.

I would appreciate your thoughts on blood pressure medications and their adverse reactions, especially in seniors.

S.B.

In an ideal world, people with high blood pressure could control it with a single medication that would not have any side-effects.

Unfortunately, it doesn’t always work that way. Some people do need two, three or even four different medications to control their blood pressure. The guiding principal often becomes not what is ideal, but what is best in a difficult situation. Sometimes that means using medications such as clonidine and atenolol, neither of which is the first drug a clinician would use for an older person with high blood pressure.

It often takes extensive trials to find the right combination of medications to get the blood pressure in an acceptable range while still having an acceptable level of side-effects.

It’s not clear that you have achieved either of those goals: 160/80 is not adequate blood pressure control, and life-altering lightheadedness and “brain fog” are not acceptable.

It’s dangerous to stop taking beta blockers such as atenolol suddenly, but clonidine is even worse: The blood pressure can rebound higher than it ever was, leading to stroke. I understand your frustration, but please wait on your doctor before discontinuing blood pressure medication.

A new regimen is called for, and maybe a complete re-evaluation of the possible causes of high blood pressure.

For example, when I see clonidine used, I often consider whether the diagnosis of obstructive sleep apnea has been missed.

Dear Dr. Roach: How is HIV transmitted sexually? Is it possible to transmit HIV without penetration?

S.B.

HIV is almost always spread through penetrative intercourse, either vaginal or anal. HIV is not particularly infectious, as far as sexually transmitted infections go.

For heterosexual couples, where one has HIV and the other does not, the risk is approximately one transmission of infection for 1,250 episodes of vaginal sex (for the woman) and one in 2,500 episodes (for the man).

However, the presence of high amounts of virus in the blood (especially very early or very late in the infection) or other genital ulcers makes transmission more likely. Anal intercourse is also associated with much higher rates of infection. Without penetration, HIV transmission is unlikely but not impossible.

Using a latex condom dramatically reduces risk of transmission of HIV and other STIs.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.

 

Article source: https://www.timescolonist.com/life/health/your-good-health-blood-pressure-medications-leave-senior-in-quandary-1.23520414